Mississippi, 2008Hail and Damaging Winds in Mississippi, April 11, 2008
April 11, 2008 · NWS JAN · 19 events in 13 counties and zones
A large surface cyclone and upper level low developed over the Mid West on April 11th and pushed a cold front through the region. Scattered thunderstorms developed ahead and along this front and produced scattered severe thunderstorms as they moved east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $999,000
- Crop damage
- $200,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large surface cyclone and upper level low developed over the Mid West on April 11th and pushed a cold front through the region. Scattered thunderstorms developed ahead and along this front and produced scattered severe thunderstorms as they moved east. Hail, some as large as baseballs, was the main type of severe weather as a few supercell thunderstorms tracked east across several counties. Some wind damage occurred as well but was more isolated in nature.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 11, 10:25 AM CST, 30 minutes earlier.
Area forecast discussion, Apr 11, 10:25 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT FRI APR 11 2008
.DISCUSSION...THE CAP HAS ERODED OVER THE REGION AND SCATTERED
THUNDERSTORMS HAVE DEVELOPED. WITH HEALTHY MID LEVEL FLOW AND
SURFACE DEWPOINTS UP TO 70 DEGREES WE WILL SEE A CONTINUED POTENTIAL
FOR SEVERE STORMS FOR AREAS AHEAD OF THE FRONT. A SMALLER CHANCE FOR
TORNADO DEVELOPMENT REMAINS BUT THE PRIMARY SEVERE WEATHER RISK
TODAY WILL BE DAMAGING WIND AND HAIL. MODELS SHOW THE WIND FIELDS
VEERING AT LOWER LEVELS DURING THE EARLY AFTERNOON...WHICH WILL
HAMPER TORNADO DEVELOPMENT...BUT EXPANSIVE DRY LAYERS AT MID AND
UPPER LEVELS WILL CONTRIBUTE SIGNIFICANTLY TO THE POSSIBILITY OF
DAMAGING WIND IN SEVERE STORMS TODAY.
GENERALLY INCREASED AFTERNOON HIGHS FROM THE NATCHEZ TRACE EWD...
ESPECIALLY FOR AREAS OVER SERN MS. SATELLITE PIX SHOW THE MOST
CAPPED REGION OVER SERN ZONES ALTHOUGH THE CAP WILL WEAKEN WITH TIME
THERE AND ALLOW SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE.
IN THE MEANTIME AFTERNOON TEMPERATURES WILL WARM A FEW DEGREES ABOVE
THOSE PREVIOUSLY FORECAST.
&&
.AVIATION...MVFR TO VFR FLIGHT CATEGORIES WITH CEILINGS GENERALLY
BETWEEN 2K-4K FEET WILL PREVAIL FOR MOST OF THE REGION THROUGH THE
DAY AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO AREAS MAINLY AROUND THE NATCHEZ
TRACE CORRIDOR AND SOUTHEAST OF THIS AREA...MAINLY AFFECTING ALL
SITES EXCEPT KGLH. THIS ACTIVITY COULD BRING PERIODS OF IFR FLIGHT
CATEGORIES DUE TO VSBY RESTRICTIONS FROM RAIN. CEILINGS AND
CONDITIONS WILL IMPROVE FROM NORTHWEST TO SOUTHEAST TODAY. KGLH
SHOULD BE PREVAILING WITH VFR FLIGHT CATEGORIES BY AROUND THE TIME
THE 18Z PACKAGE IS ISSUED. CONDITIONS WILL RETURN TO VFR FOR KHBG
AND KMEI CLOSER TO THE END OF THE FORECAST PERIOD AS THE FRONT WILL
BE MOVING OUT OF THESE AREAS LAST. /14/
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
03/14
Hazardous weather outlook, Apr 11, 8:15 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
915 AM CDT FRI APR 11 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
915 AM CDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
LATE MORNING THROUGH EARLY EVENING...MAINLY EAST OF A LINE FROM
HARRISONBURG LOUISIANA...TO GRENADA. THE GREATEST RISK OF SEVERE
WEATHER TODAY WILL BE IN AREAS ALONG AND EAST OF THE NATCHEZ TRACE
PARKWAY CORRIDOR. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
RISK WITH ANY SEVERE STORMS. THE MOST INTENSE STORMS COULD PRODUCE
WINDS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS.
A COLD FRONT WILL BE MOVING THROUGH THE AREA TODAY. BY LATE
MORNING...THE FRONT WILL BE ALONG A LINE FROM HARRISONBURG TO
GRENADA BY 11 AM...AND BY 6 PM SHOULD BE ALONG THE INTERSTATE 59
CORRIDOR. AHEAD OF THE LINE...DAYTIME HEATING WILL RESULT IN A VERY
WARM...MOIST AND UNSTABLE ATMOSPHERE. THE COMBINATION OF THE
APPROACHING FRONT AND STRONG INSTABILITY WILL RESULT IN THE
DEVELOPMENT OF VIGOROUS THUNDERSTORMS...SOME OF WHICH COULD
PRODUCE WIND DAMAGE AND HAIL. VERY DRY AIR ALOFT IN THE ATMOSPHERE
WILL ENHANCE THIS RISK...RESULTING IN THE POTENTIAL FOR AT LEAST A
FEW INCIDENTS OF SIGNIFICANT WIND AND HAIL.
WINDS IN LOWER LEVELS OF THE ATMOSPHERE WILL BE WEAKENING THROUGH
THE DAY...RESULTING IN A DIMINISHING RISK OF TORNADOES. HOWEVER...
THERE WILL STILL BE AT LEAST A LOW TORNADO RISK THROUGH THE
DAY...AND IT WILL LIKELY BE MAXIMIZED BETWEEN ABOUT 11 AM AND 3 PM.
THE RISK OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD
FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OVER THE SOUTHEAST TWO-THIRDS
OF THE OUTLOOK AREA. OTHERWISE...ACTIVATION IS NOT EXPECTED SATURDAY
THROUGH THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Special weather statement, Apr 11, 9:56 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1056 AM CDT FRI APR 11 2008
MSZ027>029-111640-
WEBSTER MS-CARROLL MS-MONTGOMERY MS-
1056 AM CDT FRI APR 11 2008
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES EAST OF COILA AT 1056 AM
CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM WILL AFFECT MUCH OF
MONTGOMERY AND WESTERN WEBSTER COUNTIES.
PEOPLE IN CARROLL...MONTGOMERY AND WEBSTER COUNTIES...INCLUDING THE
CITIES OF BLACK HAWK AND WINONA...SHOULD MONITOR THIS STORM CLOSELY.
EEC
Special weather statement, Apr 11, 10:14 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1114 AM CDT FRI APR 11 2008
MSZ036-111645-
HOLMES MS-
1114 AM CDT FRI APR 11 2008
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF THORNTON AT 1114 AM
CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL CONTINUE TO MOVE
NORTHEAST ACROSS WESTERN AND NORTHERN HOLMES COUNTY...AFFECTING THE
TCHULA AREA.
PEOPLE IN HOLMES COUNTY...INCLUDING THE CITY OF TCHULA...SHOULD
MONITOR THIS STORM CLOSELY.
EEC
Hail, Montgomery
- When
- April 11, 10:55 AM CST to 11:10 AM CST
- Where
- Montgomery County, 3.99 mi SW of Hendrix to 1.17 mi WNW of Stewart
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 33.410, -89.650
A swath of dime to penny sized hail fell across a good portion of central Montgomery County.
Thunderstorm Wind, Montgomery
- When
- April 11, 11:09 AM CST
- Where
- Montgomery County, 0.58 mi W of Stewart
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 33.450, -89.440
A couple trees were blown down.
Hail, Webster
- When
- April 11, 11:11 AM CST to 11:38 AM CST
- Where
- Webster County, 2.99 mi W of Pellez to 2.11 mi E of Cumberland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.485, -89.431
A swath of dime to penny sized hail fell across all of southern Webster County.
Thunderstorm Wind, Clay
- When
- April 11, 11:15 AM CST
- Where
- Clay County, 1.5 mi NNW of Pinebluff
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 33.700, -89.010
A few trees were blown down on power lines in the Pine Bluff Community.
Thunderstorm Wind, Clay
- When
- April 11, 12:06 PM CST
- Where
- Clay County, 2.22 mi W of Whites
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Utility Company
- Coordinates
- 33.664, -88.668
A few power lines were blown down along Highway 45.
Hail, Leake
- When
- April 11, 1:06 PM CST to 1:07 PM CST
- Where
- Leake County, 4.15 mi S of Edinburg to 4.04 mi S of Edinburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.740, -89.330
Hail, Neshoba
- When
- April 11, 1:07 PM CST to 1:18 PM CST
- Where
- Neshoba County, 0.93 mi SSE of Laurelhill to 4 mi W of Philadelphia
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.738, -89.312
Hail, Adams
- When
- April 11, 1:28 PM CST
- Where
- Adams County, 1.19 mi W of Leesdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.553, -91.190
Hail, Franklin
- When
- April 11, 1:29 PM CST to 1:51 PM CST
- Where
- Franklin County, 4.2 mi W of Hamburg to 4.61 mi ENE of Oldenburg
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Reported by
- Post Office
- Coordinates
- 31.576, -91.141
A intensifying supercell thunderstorm produced a swath of quarter to baseball sized hail. Hamburg was the main community to be impacted by this storm as it tracked east-northeast across northwest Franklin County. The supercell continued to produce large hail as it tracked into and across southeast Jefferson County.
Hail, Noxubee
- When
- April 11, 1:41 PM CST to 1:45 PM CST
- Where
- Noxubee County, 5.7 mi WSW of Brooksville to 1 mi W of Brooksville
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 33.198, -88.671
Hail, Jefferson
- When
- April 11, 1:45 PM CST to 2:08 PM CST
- Where
- Jefferson County, 2.45 mi ESE of Elmo to 4.96 mi SE of Union Church
- Measured
- 2.75 in hail
- Property damage
- $70,000
- Reported by
- Post Office
- Coordinates
- 31.610, -90.910
An intense supercell thunderstorm produced a swath of quarter to baseball sized hail across southeast Jefferson County. The storm began to track more east and moved into far northwest Lincoln county.
Thunderstorm Wind, Franklin
- When
- April 11, 1:51 PM CST
- Where
- Franklin County, 5.93 mi E of Oldenburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.570, -90.880
A tree and a power line were blown down across a road.
Hail, Kemper
- When
- April 11, 1:53 PM CST to 2:18 PM CST
- Where
- Kemper County, 1.09 mi S of Preston to 1.94 mi NNW of Wahalak
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.864, -88.829
An intensifying supercell thunderstorm produced a swath of quarter to ping pong ball sized hail across northern Kemper County. This storm continued to produce large hail as it moved into southeast Noxubee County and then into west-central Alabama.
Hail, Lincoln
- When
- April 11, 2:04 PM CST to 2:53 PM CST
- Where
- Lincoln County, 0.69 mi N of Redstar to 4.19 mi NNE of Woolworth
- Measured
- 2.75 in hail
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 31.640, -90.730
An intense and long lived supercell thunderstorm tracked across all of northern Lincoln County and produced a swath of golf ball to baseball sized hail. Communities from Caseyville to Loyd Star were impacted by this storm. The storm dissipated just as it was exiting far northeast Lincoln County.
Thunderstorm Wind, Kemper
- When
- April 11, 2:05 PM CST
- Where
- Kemper County, 6.38 mi E of Kellis Store
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.870, -88.660
Several trees were blown down along Highway 39.
Hail, Noxubee
- When
- April 11, 2:12 PM CST to 2:35 PM CST
- Where
- Noxubee County, 2.31 mi SW of Galyx to 1.45 mi S of Cooksville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.927, -88.529
A swath of quarter to ping pong ball sized hail fell across southeast Noxubee County as a strong supercell thunderstorm tracked east-northeast.
Thunderstorm Wind, Lincoln
- When
- April 11, 2:28 PM CST to 2:30 PM CST
- Where
- Lincoln County, 5.06 mi NNE of Vaughn to 1.47 mi SW of New Sight
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $200,000
- Crop damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.645, -90.539
The rear flank down draft of an intense supercell thunderstorm downed numerous trees. Many of these hardwood and softwood trees were snapped and uprooted. A mobile home had the roof partially torn off and damaged occurred to the skirting on several other mobile homes. One tree fell on a home causing major roof damage. The damage swath was around 3 miles long and contained winds around 90 mph.
Hail, Jones
- When
- April 11, 2:53 PM CST to 2:57 PM CST
- Where
- Jones County, 1.36 mi ESE of Sandersville to 4.02 mi E of Sandersville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.770, -89.010
Hail, Clarke
- When
- April 11, 5:00 PM CST to 5:04 PM CST
- Where
- Clarke County, 2.89 mi ENE of Sable to 3.37 mi N of Middleton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.219, -88.636
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 11, 20081 injured · $5.4 million · EF3 · 24 events
- Tornado and Flash Flood in Kentucky, April 11, 20081 injured · $2.0 million · EF2 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 11, 2008$539,000 · EF2 · 12 events
- Rip Current in Florida, April 11, 20081 death · 1 event
- Tornadoes and Hail in Alabama, April 11, 2008$2.0 million · EF0 · 19 events
- Tornado and Hail in Ohio, April 11, 2008$450,000 · EF1 · 9 events
- Tornadoes and Hail in Alabama, April 11 to 12, 2008$228,000 · EF0 · 23 events
- Hail and Damaging Winds in West Virginia, April 11, 20081 injured · $213,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Georgia, April 11, 2008$385,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 11, 20083 injured · $90,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Tennessee, April 11, 2008$128,000 · 1 in hail · 18 events
- Tornadoes and Hail in Louisiana, April 11, 2008$180,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96619, 96618, 96620, 96621, 96623, 96624, 96625, 96626, 98151, 98159, 98155, 98156, 98165, 98174, 98172, 98170, 98184, 98185, 98187.